A close-shaved scalp has become a popular hair style even among many young men. For women, though, (and also many men) unexpected thinning of the hair is a cause for alarm. One reader questioned her use of high-dose vitamin supplements. Could large amounts of vitamin D lead to hair loss?
Does Excess Vitamin D Lead to Hair Loss?
Q. I have always had abundant hair, even after menopause. The last few years, though, I have been shedding hair excessively, more on one side than the other. I have to tease the thin side to match the rest.
I’ve tried specialty shampoos and scalp treatments. My stylist says my scalp is healthy.
I had radiation for breast cancer more than five years ago, and that did not affect my hair. I am in excellent health.
An article I saw about vitamin D toxicity has me wondering. It said one symptom that can occur when taking 5,000 IU daily is hair loss. That jumped out at me, since I have been taking this dose for several years.
I stopped taking all vitamin D three weeks ago. Do you know if this is really a cause of hair loss? How long would I have to be off vitamin D to detoxify my body? I plan to resume taking it, but at a lower dose.
Too Little Vitamin D Could Result in Hair Loss:
A. Your story intrigued us, and we searched the medical literature for an answer to your questions. Vitamin D and its receptor are intimately involved in hair growth. A deficiency in this nutrient can lead to hair loss (Journal of Cosmetic Dermatology, Nov. 2021). We could, however, find no research on the effects of excess vitamin D on hair loss. On the other hand, excess vitamin A is known to cause hair loss. We offer an example from a reader below.
COVID Infections and Shedding:
We did find that COVID-19 infections can lead to “telogen effluvium,” in which hair falls out in clumps (Irish Journal of Medical Science, Aug. 31, 2021). If you had a COVID infection before your symptoms began, that might explain the situation.
Because vitamin D is fat soluble, it might take quite a while to “detoxify.” Your health care provider could order a test of 25-hydroxyvitamin D to check your blood levels. That would guide you regarding supplementation. To learn more, you may wish to read our eGuide to Vitamin D and Optimal Health.
Linking Excess Vitamin A and Hair Loss:
Q. I found out recently that the hair loss I’ve been experiencing over the last couple of years was directly attributable to Vitamin A. I was taking 25,000 IU a day of Vitamin A in my daily vitamin pill. Apparently that is toxic and causes hair loss. I just wanted to warn others.
A. Too much vitamin A can cause hair loss, along with loss of appetite, skin problems, headache, fatigue, weakened bones and many other problems. The usual recommended intake is 5,000 IU daily for adults, so you were definitely getting far too much.